Alert archive / Alabama / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 502, NWS Birmingham, AL

September 23, 2000Elmore County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Sep 23, 2000, 8:05 PM CDT for Elmore County, Alabama. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 23, 2000, 8:05 PM CDT (01:05 UTC)
Expired
Sep 23, 2000, 8:30 PM CDT
In force
25 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Elmore County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.1 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2000-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1290 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2000-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1290 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1427 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.3
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 240106
SVRBHM
ALC051-240130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
805 PM CDT SAT SEP 23 2000

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ELMORE COUNTY IN EAST CENTRAL ALABAMA

* UNTIL 830 PM CDT

* AT 804 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ECLECTIC...MOVING EAST AT 20 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RURAL NORTHEASTERN
ELMORE COUNTY.

LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE TO A SUBSTANTIAL SHELTER.

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 6:36 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Sep 23, 6:36 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
636 PM CDT SAT SEP 23 2000

RADARS SHOWING TWO MAIN OUTFLOW BOUNDARIES INTERACTING WITH EACH
OTHER, AS WELL AS WITH THE SHORTWAVE MOVING ACROSS THE AREA.  MSAS
LIFTED INDICES ARE IN THE MINUS 2 TO 4 RANGE.  HAVE BEEN RECEIVING
REPORTS OF FUNNEL, AND WALL CLOUDS WITH THE JEFFERSON COUNTY AND ST.
CLAIR STORMS.  MOISTURE PLENTIFUL, SHORTWAVE STILL CROSSING ARE]A, AND
ADDITIONAL OUTFLOW BOUNDARIES HAVE FORMED.  EXPECT STORMS TO CONTINUE
ACROSS THE EASTERN SECTIONS OF THE AREA.

RADARS DEFAULT Z/R RELATION.

65

.BHM...NONE.

In the hours before

Local storm report, Sep 23, 7:17 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
717 PM CDT SAT SEP 23 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

524 PM     CLEVELAND                 AL   0.75 INCH HAIL
09/23/00   BLOUNT                         DIME SIZE HAIL WAS
                                          REPORTED IN CLEVELAND AND
                                          A FEW OTHER LOCATIONS IN
                                          BLOUNT COUNTY.

640 PM     LINCOLN                   AL   WIND DAMAGE
09/23/00   TALLADEGA                      SEVERAL TREES WERE BLOWN
                                          DOWN AND BLOCKING SR 77
                                          NEAR LINCOLN

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 8:31 PM CDTSevere Thunderstorm WarningBMXElmore, Tallapoosa29 min
Sep 24, 3:27 PM CDTSevere Thunderstorm WarningBMXMadison33 min
Sep 24, 5:23 PM CDTSevere Thunderstorm WarningBMXDeKalb37 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.